Iowa, 2010Flash Flood and Lightning Strike in Iowa, July 24, 2010
July 24, 2010 · NWS DVN · 2 events in 1 county or zone
A small area of strong thunderstorms in southeast Iowa merged over Lee County with a larger thunderstorm complex that extended across eastern Missouri. The result was a prolonged, heavy downpour and localized reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small area of strong thunderstorms in southeast Iowa merged over Lee County with a larger thunderstorm complex that extended across eastern Missouri. The result was a prolonged, heavy downpour and localized reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:17 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 24, 2:17 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT SAT JUL 24 2010
.SYNOPSIS...
COLD FRONT JUST GETTING INTO EASTERN IA WITH VERY UNSTABLE AND JUICY
AIRMASS AHEAD OF IT. HAVE HAD WIND DAMAGE WITH THE THUNDERSTORM
CLUSTER CURRENTLY IN WESTERN IL. OTHER STORMS ARE NOW FIRING IN
SOUTHEAST IA AND INTO NW MO. COOLER AND LESS HUMID AIR BEHIND THE
FRONT.
&&
.SHORT TERM...TONIGHT AND SUNDAY...
COLD FRONT JUST GETTING INTO EASTERN IA WITH VERY UNSTABLE AND JUICY
AIRMASS AHEAD OF THE FRONT. THUNDERSTORMS INCREASING ALONG THE FRONT
FROM SOUTHEAST IA INTO NW MO AT THIS TIME. THE ECM FIRES STORMS
ALONG THE FRONT THIS EVENING AND WILL CARRY MODERATE TO LIKELY POPS.
SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF OUR IL COUNTIES
UNTIL 9 PM. WILL MENTION LOCALLY HEAVY RAIN AND SEVERE THUNDERSTORMS
AHEAD OF THE FRONT. WITH THE STORMS MOVING AT 30-40 MPH NOT
EXPECTING FLASH FLOODING.
HIGH PRESSURE THEN BEGINS BUILDING INTO THE REGION BY MORNING AND
THROUGH SUNDAY. LESS HUMID AIR AND MAX TEMPS NEAR NORMAL IN THE
LOWER TO MID 80S FOR SUNDAY.
..HAASE..
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
FORECAST FOCUS ON DRY WEATHER EARLY IN THE PERIOD THEN ANOTHER
STALLING BOUNDARY AND POTENTIAL FOR HEAVY RAINS MID TO LATE WEEK.
HIGH PRESSURE WILL MOVE INTO THE REGION SUNDAY NIGHT AND MONDAY WITH
PLENTY OF SUNSHINE AND TOLERABLE HUMIDITIES. MAXIMUM TEMPERATURES
EXPECTED TO BE IN THE 80 TO 85 RANGE WITH MINS IN THE LOWER TO MID
60S. UNFORTUNATELY THIS DRY WEATHER WILL BE BRIEF.
ON TUESDAY THE HIGH BEGINS TO RETREAT OFF TO THE EAST ALLOWING FOR A
RETURN SOUTHERLY FLOW AND THE HEAT AND HUMIDITY BY MID WEEK.
DEWPOINTS SHOULD BE RISING WELL INTO THE 70S WITH PRECIPITABLE
WATERS IN EXCESS OF 2 INCHES. MAX TEMPS WILL BE CLIMBING INTO THE
LOWER TO MID 90S ON WEDNESDAY.
A SIMILAR PATTERN THAT WE HAVE SEEN ALL TOO OFTEN THIS SUMMER SETS
UP AGAIN MID TO LATE WEEK. A COLD FRONT IS EXPECTED TO DROP
SOUTHEAST INTO THE DVN CWA BY WEDNESDAY NIGHT...AND THEN BECOME
NEARLY STATIONARY OR AT LEAST MEANDER BACK AND FORTH ACROSS THE
REGION FOR SEVERAL DAYS. THIS WILL BE DUE TO THE FRONT ENCOUNTERING
THE PERSISTENT RIDGE TO OUR SOUTH. THE ECM EVENTUALLY PUSHES THE
FRONT FARTHER TO OUR SOUTH BY NEXT WEEKEND.
THE DIFFICULT PART THIS FAR OUT IS THE LOCATION OF THE FRONTAL
BOUNDARY AND TIMING THE ROUNDS OF THUNDERSTORMS AS EACH IMPULSE
MOVES THROUGH THE FLOW. CERTAINLY THE POTENTIAL WILL EXIST FOR
TORRENTIAL RAINS AND FLASH FLOODING BUT EXACT AREAS TO BE IMPACTED
AND HOW MUCH RAIN MAY FALL ARE UNKNOWN AT THIS TIME. THE MODELS
SUGGEST MOISTURE FROM TROPICAL DEPRESSION BONNIE WILL GET PULLED
NORTHWARD AROUND THE BERMUDA HIGH INTO THE MIDWEST. SOUTHWEST
MONSOON MOISTURE ALSO GETS TAPPED IN THIS PATTERN WHICH MAY ALSO
ENHANCE THE RAINFALL. THIS WILL NEED TO BE MONITORED CAREFULLY AS
THE DAYS PROGRESS AS MANY RIVERS WILL STILL BE IN FLOOD NEXT WEEK
FROM THIS MOST RECENT DELUGE.
&&
.AVIATION...
THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH EASTERN IA LATE
THIS AFTERNOON THEN MOVING INTO IL THIS EVENING. NORTHWEST TO NORTH
WINDS BEHIND THE FRONT TONIGHT THEN NORTHEAST ON SUNDAY. MOSTLY
CLEAR SKIES LATER TONIGHT AND SUNDAY.
&&
.HYDROLOGY...
MANY RIVERS IN MODERATE TO MAJOR FLOOD OR WILL BE OVER THE NEXT
SEVERAL DAYS. RIVERS WILL REMAIN ABOVE FLOOD STAGE FOR AT LEAST MUCH
OF NEXT WEEK. THE LAKE DELHI DAM FAILURE IN DELAWARE COUNTY HAS ALSO
TAKEN PLACE THIS AFTERNOON. WILL HAVE CHANCE TO DRY OUT NEXT COUPLE
DAYS WITH POTENTIAL FOR HEAVY RAINS RETURNING LATER NEXT WEEK.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
HAASE
Hazardous weather outlook, Jul 24, 2:58 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT SAT JUL 24 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 PM CDT SAT JUL 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT MOVING THROUGH THE REGION WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS MAINLY IN
SOUTHEAST IOWA...WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI.
SOME OF THE STORMS LATE THIS AFTERNOON AND EARLY EVENING MAY
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY
RAINFALL. STORM MOTION WILL BE EAST AT 35 MPH.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COLD FRONT WILL MOVE INTO THE REGION BY THE MIDDLE OF NEXT
WEEK AND BECOME NEARLY STATIONARY. THIS SHOULD SET UP SEVERAL
ROUNDS OF THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY. HEAVY
RAINFALL WILL AGAIN BE A THREAT WITH ALSO THE POTENTIAL FOR SEVERE
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED FOR THE REMAINDER OF THIS
AFTERNOON INTO THE EARLY EVENING HOURS IN SOUTHEAST IOWA...WESTERN
ILLINOIS AND EXTREME NORTHEAST MISSOURI.
HAASE
In the hours before
Local storm report, Jul 24, 1:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND GST AUGUSTA 40.23N 90.95W
07/24/2010 E60 MPH HANCOCK IL TRAINED SPOTTER
&&
TGLocal storm report, Jul 24, 1:33 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND GST 5 S MACOMB 40.40N 90.68W
07/24/2010 E60 MPH MCDONOUGH IL TRAINED SPOTTER
&&
TGLocal storm report, Jul 24, 1:51 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 3 S MACOMB 40.43N 90.68W
07/24/2010 MCDONOUGH IL TRAINED SPOTTER
14-16 INCH DIAMETER TREES SNAPPED OFF. TIME ESTIMATED.
&&
RAYWLocal storm report, Jul 24, 4:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 2 W MILLEDGEVILLE 41.96N 89.81W
07/24/2010 CARROLL IL TRAINED SPOTTER
ROCK CREEK IS FLOWING OVER A ROADWAY WEST OF TOWN.
1200 PM HEAVY RAIN FULTON 42.15N 90.68W
07/24/2010 M2.91 INCH JACKSON IA CO-OP OBSERVER
24 HOUR TOTAL.
1259 PM TSTM WND DMG KAHOKA 40.42N 91.72W
07/24/2010 CLARK MO LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN.
0100 PM FLASH FLOOD HOPKINTON 42.34N 91.25W
07/24/2010 DELAWARE IA TRAINED SPOTTER
WATER STARTING TO SURROUND SOME HOMES ALONG THE MAQUOKETA
RIVER.
0108 PM TSTM WND DMG KAHOKA 40.42N 91.72W
07/24/2010 CLARK MO LAW ENFORCEMENT
TWO TREES DOWN ON CARS AND POWER LINES DOWN IN THE CITY
OF KAHOKA.
0134 PM TSTM WND DMG HAMILTON 40.39N 91.36W
07/24/2010 HANCOCK IL LAW ENFORCEMENT
A COUPLE OF TREES DOWN.
0140 PM TSTM WND DMG CARTHAGE 40.41N 91.14W
07/24/2010 HANCOCK IL LAW ENFORCEMENT
A COUPLE OF TREES DOWN.
0222 PM TSTM WND GST 5 S MACOMB 40.40N 90.68W
07/24/2010 E60.00 MPH MCDONOUGH IL TRAINED SPOTTER
0225 PM TSTM WND DMG 3 S MACOMB 40.43N 90.68W
07/24/2010 MCDONOUGH IL TRAINED SPOTTER
14-16 INCH DIAMETER TREES SNAPPED OFF. TIME ESTIMATED.
0228 PM TSTM WND GST AUGUSTA 40.23N 90.95W
07/24/2010 E60.00 MPH HANCOCK IL TRAINED SPOTTER
&&
TGLocal storm report, Jul 24, 6:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HEAVY RAIN 3 ENE MASSBACH 42.27N 90.06W
07/24/2010 M5.00 INCH JO DAVIESS IL TRAINED SPOTTER
24 HOUR TOTAL...WITH A MEASURED 11.50 INCHES IN THE LAST
48 HOURS. DELAYED REPORT.
&&
LEGROLocal storm report, Jul 24, 6:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FLASH FLOOD WAYLAND 40.40N 91.58W
07/24/2010 CLARK MO LAW ENFORCEMENT
WATER OVER HIGHWAY 136 AT WAYLAND. WATER ALSO OVER ROUTE
H BETWEEN KAHOKA AND WINCHESTER.
&&
LEGROFlash Flood, Lee
- When
- July 24, 7:00 PM CST to 10:00 PM CST
- Where
- Lee County, 0.55 mi WNW of Vincennes to 0.55 mi SSW of Vincennes
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.502, -91.580
Heavy rains resulted in flash flooding in Vicennes, IA during the evening of July 24. The flood waters were at least a foot deep at three intersections in town.
Lightning, Lee
- When
- July 24, 7:10 PM CST
- Where
- Lee County, Donnellson
- Crop damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.650, -91.550
Lightning struck a television antenna topwer outside a home and followed the wires into the home. The roto box exploded ,and two TVs were damaged. Several people in the area later also reported computer and television problems. Witnesses mentioned that storms had ended in the area about 30 minutes before this lightning strike.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 30, 20107 deaths · 2 events
- Excessive Heat in New York, July 24 to 25, 20102 deaths · 1 event
- Tornado in New York, July 24, 2010$7.0 million · EF2 · 1 event
- Tornado in New York, July 24, 2010$5.0 million · EF2 · 1 event
- Heat in Tennessee, July 24 to 26, 20101 death · 20 events
- Flash Flood in Iowa, July 24, 2010$25 million · 1 event
- Flash Flooding in Illinois, July 24 to 25, 2010$11 million · 3 events
- Tornado in New York, July 24, 2010$2.0 million · EF1 · 1 event
- Tornado in New York, July 24, 2010$1.0 million · EF1 · 1 event
- Flood in Iowa, July 24 to 27, 2010$1.0 million · 1 event
- Tornado and Hail in Pennsylvania, July 24, 2010$103,000 · EF1 · 18 events
- Flash Flood in Iowa, July 24, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250795, 253972.